A growing number of patients treated with immunotherapy drugs are warning of complications, because “not all doctors know all the side effects.” One drug gave a patient “almost every ‘itis’ you can get.”
When Diane Legg began seeing black specks in her right eye, she went to an ophthalmologist near her home in Amesbury, Massachusetts. He said she had a torn retina and needed laser surgery.
Legg’s oncologist was skeptical. He was worried that Legg had eye inflammation, called uveitis, that was caused by an immunotherapy drug she had been on for advanced lung cancer. If so, Legg needed to get a far different treatment — and quickly — to avoid vision problems or blindness.
Yet the eye doctor, sure of his diagnosis, performed the laser surgery. A few days later, when specks appeared in Legg’s left eye, it was clear she had uveitis, not a torn retina. When Legg finally got what she needed, steroid eye drops, the inflammation faded — but the specks remain, two years later. “It’s like I have a dirty lens,” she says. Her problem might have been reduced with correct, prompt treatment.
Legg, 55, is one of a growing number of wary veterans of powerful new medications that are revolutionizing cancer treatment. Her therapy knocked back her cancer, and she’s glad she got it. But the drug also gave her “almost every ‘itis’ you can get,” she said: arthritis-like joint pain, lung inflammation called pneumonitis and liver inflammation that bordered on hepatitis, in addition to the uveitis. She warns patients that highly touted immunotherapy treatments have downsides as well as benefits, and to watch for complications, because “not all doctors know all the side effects.”
Most Read Nation & World Stories
- Former Mariners reliever Danny Farquhar 'stable but in critical condition' after passing out in dugout
- UPDATE: Throw out romaine lettuce from SW Arizona, CDC warns as E. coli spreads
- Miss America 2005 marries same-sex partner in Alabama
- Verne Troyer, Mini-Me from ‘Austin Powers’ films, has died
- Sessions told White House that Rosenstein's firing could prompt his departure, too
Called checkpoint inhibitors, the new therapies offer a tantalizing chance for survival for patients with advanced melanoma and hard-to-treat cancers of the bladder, kidney and lung. But the treatments, designed to unleash the immune system to attack malignancies, also can spur an assault on healthy organs, causing varied and bizarre side effects ranging from minor rashes and fevers to diabetes and deadly heart problems.
Many doctors are not up to speed on how to spot and handle an immune system revved up by immunotherapy, with symptoms that can mimic those of the flu, infections or even food poisoning. That lack of awareness can be dangerous, given that quick intervention is the key to preventing serious damage.
“Immunotherapy has a completely different side-effect profile than chemotherapy, and that has caught some physicians off guard,” said Drew Pardoll, director of the Bloomberg-Kimmel Institute for Cancer Immunotherapy at Johns Hopkins University. Doctors — including emergency-room physicians, dermatologists and gastroenterologists — “need to go back to school” to learn about immunotherapy, he says.
One expert said a patient who had an immunotherapy-caused rash was diagnosed in the emergency room with a skin infection and given an antibiotic, which was useless. Another said ER doctors sometimes tell patients with diarrhea to take medications such as Imodium when steroids might be needed to calm the immune system.
Some patients contribute to the confusion through their own lack of understanding of these new treatments. Thomas Tobin, a Spokane-based emergency physician, said people in his area sometimes fly to California for immunotherapy, then go to ERs back home when they have side effects and say, erroneously, that they are on chemotherapy. “Sometimes it’s difficult to know what we are treating,” he says.
Now, doctors organizations and nonprofit groups are mobilizing to narrow the knowledge gap on immunotherapy — an increasingly urgent task, they say, as the new treatments move from academic medical centers to community hospitals and oncology practices.
Professional groups such as the Society for Immunotherapy of Cancer and the Association of Community Cancer Centers are writing recommendations on side effects and conducting programs for doctors and nurses. The nonprofit Cancer Support Community is creating materials for patients and staffing its help line to answer questions.
Researchers, meanwhile, are digging into the underlying mechanisms in hopes of creating screening tests to determine which patients are vulnerable to complications.
Oncologists had hoped immunotherapy would be less toxic than chemo, and mostly that’s the case.
But side effects occur in 15 to 70 percent of immunotherapy patients, depending on which drug is used and whether the medications are used individually or combined with one another or conventional cancer treatments. (A different kind of immunotherapy, called CAR-T cell therapy, also can cause potentially serious side effects, but it is being used for a smaller number of people with blood cancers.)
Common problems caused by checkpoint inhibitors, such as rashes and diarrhea, are usually mild. Dangerous ones, such as the inflammation of the heart muscle, called myocarditis, are extremely rare. Last year, Javid Moslehi, director of cardio-oncology at the Vanderbilt University Department of Medicine, reported on two patients who developed myocarditis after being treated with a combination of two checkpoint inhibitors and quickly died.
Moslehi is trying to understand such reactions: Do patients have a virus? Do they have genes that predispose them to myocarditis? The problem “may not be simply the effects of the drug,” he said. He recently created a website for doctors and patients called Cardioonc.org to use social media to better understand treatments that threaten the heart.
A few years ago, Kevan Herold, an immunologist and endocrinologist at Yale University, noticed some adults were developing Type 1 diabetes, usually diagnosed in childhood. He realized that the patients’ immunotherapy treatments were killing insulin-producing cells in the pancreas.
Are the cancer treatments worth the trade-off? “Absolutely,” Herold said. “If it’s a choice between staying alive and developing diabetes versus not, I’d always pick taking the drug and managing the diabetes.”
Almost always, doctors say, cancer is more dangerous than immunotherapy side effects.
“The last thing you want to do is scare people away from lifesaving treatments,” said Jeffrey Bluestone, an immunologist at the University of California at San Francisco who is president and chief executive of the Parker Institute for Cancer Immunotherapy.
Many desperately ill patients, however, are not being scared away from immunotherapy. Rather, they are playing down side effects to stay on the drugs despite the complications.
When John DeWolf, 62, a Maryland real-estate developer, was diagnosed with stomach cancer in 2016, he sought out aggressive treatment. “Bring it on,” he told his doctors. “If there’s a chance this is going to fix me, I’m taking it, and if I die in the process, that’s fine.”
His combination of an immunotherapy drug, chemotherapy and a medication called Avastin shrunk the tumors but took a toll. By early this year, DeWolf was panting for breath. “I knew I was breaking down,” he said. “But when you become part of a clinical trial, the last thing you want is to get kicked out. I should have said, ‘I can take a break.’ ”
He ended up at MedStar Washington Hospital Center with heart failure and lung inflammation. His doctors there and at MedStar Georgetown University Hospital are not convinced the immunotherapy drug was the main culprit but say it may have played a significant role. “Probably, it was the combination of all three,” said Ana Barac, a cardiologist at the hospital center.
Kristina Baum, 35, who had advanced melanoma, also minimized complications from her two-drug immunotherapy treatment. Just before her third infusion, she developed a horrific headache that she attributed to work stress. At the time, she was communications director for the House Science Committee and getting ready to go to the Republican National Convention.
But instead of going to Cleveland, she landed at Hopkins for several days with autoimmune meningitis. “My immune system started to recognize my brain as something to be attacked,” said Baum, now chief spokesman for Chevron Phillips Chemical. She was taken off the treatment, but it had already done its job. Her latest test showed Baum’s melanoma was gone.
These days, Hopkins melanoma expert Evan Lipson, who was Baum’s doctor, tells patients they must call his office quickly even if side effects seem minor. A few years ago, he said, a patient didn’t report severe diarrhea that lasted a week; his colon was so badly damaged by the immune system that it had to be removed. “That was an outlier,” he said.
Like many oncologists, Lipson gives his patients wallet cards in case they have to go to the ER. “They say, ‘I’m on immuno-oncology, please contact my oncologist,’ and give the drug name,” he said.